Wisconsin, 2007

Winter Weather in Wisconsin, February 6, 2007

February 6, 2007 · NWS MKX · 1 event in 1 county or zone

A light snowfall of just 1 to 2 inches combined with frigid temperatures to create slippery and icy conditions on many roads across Dane County during the morning hours of February 6th. Numerous vehicle accidents were reported, including several multiple-vehicle accidents.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A light snowfall of just 1 to 2 inches combined with frigid temperatures to create slippery and icy conditions on many roads across Dane County during the morning hours of February 6th. Numerous vehicle accidents were reported, including several multiple-vehicle accidents. At least 30 vehicles were involved in an accident on Interstate 39-90 east of Madison (Dane Co.) that closed traffic for 3 hours and backed up traffic for two miles. The Madison police department responded to about 50 crashes, and the State Patrol handled about 94 accidents. Interstate 39-90-94 in the Madison area was described as just a parking lot of cars.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Feb 6, 4:05 AM CST, 55 minutes earlier.

Area forecast discussion, Feb 6, 4:05 AM CST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
405 AM CST TUE FEB 6 2007

.DISCUSSION...FORECAST FOCUS SNOW POTENTIAL WITH CLIPPER SYSTEM
TODAY...THEN TEMPS THE REMAINDER OF THE PERIOD.

00Z 500/300MB ANALYSIS INDICATED A RELATIVELY AMPLIFIED UPPER AIR
PATTERN OVER THE CONUS...WITH STRONG RIDGING IN THE WEST AND
TROFFING IN THE EAST ASSOCIATED WITH POLAR VORTEX CENTERED A COUPLE
HUNDRED MILES EAST OF HUDSON BAY. 850MB PLOTS INDICATING A WAA
REGIME ONGOING OVER THE NRN PLAINS...WITH SOUNDINGS INDICATING A
GENERAL 2-5C INCREASE IN LOW LEVEL TEMPS OVER THE PAST 12 HOURS.
MSAS SFC ANALYSIS SHOWING 1035MB SFC HIGH PARKED OVER WI/IL...WITH
DECENT 3HR SFC PRES FALLS AROUND 5MB OCCURRING OVER DAKOTAS
ASSOCIATED WITH DEVELOPING CLIPPER SYSTEM. GOES PW PLOT SHOWING AN
AREA OF HIGHER MOISTURE EXTENDING FROM NEBRASKA INTO SRN MONTANA /PW
AROUND 0.5/ ALTHOUGH MOISTURE CONTINUES TO BE VERY SCANT IN OUR
NECK OF THE WOODS...WITH VALUES AOB 0.1.

TODAY...INITIAL CONCERN IS TEMPS AND WIND CHILL VALUES THIS MORNING.
SFC HIGH DRIFTING OVERHEAD ALLOWED WINDS TO DECOUPLE IN WRN
COUNTIES...WHICH ALLOWED TEMPS TO PLUMMET FROM 10 TO 20 BELOW. FURTHER
EAST...SFC GRADIENT A BIT TIGHTER WHICH IS PRODUCING WINDS AROUND 10
MPH AT TIMES...WITH RESULTING WIND CHILL VALUES DROPPING AOB -20F.
THUS...WILL CONTINUE WIND CHILL ADVISORY THROUGH 10 AM.  OTHER
CONCERN FOR LATER THIS MORNING INTO AFTERNOON WILL BE SNOW POTENTIAL
ASSOCIATED WITH FAST MOVING CLIPPER SYSTEM DROPPING SOUTHWARD
THROUGH THE REGION. GFS/WRF/RUC IN REASONABLE AGREEMENT IN PRODUCING
A PERIOD OF SYNOPTIC LIFT FROM 15-21Z. DECENT MID LEVEL /H7-H3/
Q-VECTOR CONVERGENCE NOTED...ALONG WITH A PERIOD OF FRONTOGENETICAL
FORCING. MOISTURE LACKING...AS MODELS INDICATING PRECIP WATER ONLY
AROUND 0.20...WITH MIXING RATIOS OF 1-1.5 G/KG. MODEL CONSENSUS QPF
PLACES HEAVIEST AMOUNTS IN FAR SWRN COUNTIES...WITH 0.1-0.15 LIQUID
EQUIVALENT. WITH EXTREMELY COLD TEMPS...SNOW RATIOS WILL LIKELY RANGE
FROM 20-25:1...WHICH COULD YIELD A QUICK COUPLE INCHES OF SNOW
BASICALLY WEST OF LINE FROM KENOSHA...TO MADISON...TO WISCONSIN
DELLS. LIGHTER AMOUNTS...BASICALLY AND INCH OR LESS EXPECTED
ELSEWHERE. AFTER COORDINATION WITH SURROUNDING OFFICES DECIDED TO
HOLD OFF ON ANY HEADLINES ATTM...BUT WILL ISSUE A SPS TO HIGHLIGHT
SNOW THREAT.

TONIGHT...CLIPPER TO SLIDE QUICKLY SEWD...WITH ANY LIGHT SNOW ENDING
BY MIDNIGHT. MUCH DRIER AIR TO FILTER BACK INTO THE AREA AS FLOW
BECOMES NORTHWESTERLY ONCE AGAIN.

WEDNESDAY THRU THURSDAY...MODELS IN GOOD AGREEMENT IN GRADUALLY
BUILDING SFC HIGH BACK OVER THE NORTHERN PLAINS AND GREAT LAKES
STATES...AS POLAR VORTEX CONTINUES TO MEANDER IN THE VICINITY OF
HUDSON BAY.  WITH PRECIP WATER VALUES AOB 0.1 EXPECT DRY BUT COLD
CONDITIONS THRU THE PERIOD.

.LONG TERM...
LITTLE CHANGE IN THE OVERALL UPPER AIR PATTERN AS GFS/ECMWF/UKMET
AGREE ON KEEPING GREAT LAKES REGION IN A COLD NWLY FLOW ALOFT. GFS
ADVERTISING A SHORTWAVE TO MOVE THROUGH AREA ON FRIDAY...SO WILL
KEEP MENTION OF LIGHT SNOW THEN...OTHERWISE EXPECT A CONTINUATION OF
DRY...BUT COLD CONDITIONS.

&&

.AVIATION...MVFR AND LOWER CEILINGS AND VISIBILITIES DEVELOPING
RAPIDLY ACROSS SOUTHWESTERN MINNESOTA.  EXPECT STRONGEST SYNOPTIC
SCALE FORCING AS WELL AS MESOSCALE BANDING POTENTIAL ASSOCIATED WITH
COMPACT SHORT WAVE TO REMAIN JUST SOUTHWEST OF KMSN.  WL BRING IN
MVFR AND POSSIBLY BRIEF PERIOD OF IFR CEILINGS/VSBYS TO KMSN MID
MRNG WITH VFR CONDITIONS RETURNING LATER IN THE AFTERNOON OR
EVENING.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WIND CHILL ADVISORY UNTIL 10 AM CST THIS MORNING FOR WIZ051-052-
058>060-064>066-070>072.

&&

MAF/MBK
Hazardous weather outlook, Feb 6, 3:39 AM CST, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
339 AM CST TUE FEB 6 2007

WIZ046-047-051-052-056>060-062>072-070945-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
339 AM CST TUE FEB 6 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A WIND CHILL ADVISORY REMAINS IN EFFECT FOR PORTIONS OF EAST
CENTRAL AND SOUTHEAST WISCONSIN UNTIL 10 AM THIS MORNING. FOR MORE
DETAILS...SEE THE LATEST WINTER WEATHER STATEMENT.

LIGHT SNOW WILL SPREAD ACROSS MUCH OF SOUTH CENTRAL AND SOUTHEAST
WISCONSIN THIS MORNING.  SNOWFALL OF 1 TO 3 INCHES IS
POSSIBLE...WITH THE HEAVIEST AMOUNTS SOUTHWEST OF MADISON.

WIND CHILLS MAY APPROACH 20 BELOW ZERO ONCE AGAIN TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WIND CHILLS MAY BE AROUND 20 BELOW ZERO FOR A TIME WEDNESDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL REPORTS ARE APPRECIATED.

LMZ643>646-665-070945-
SHEBOYGAN TO PORT WASHINGTON-
PORT WASHINGTON TO NORTH POINT LIGHTHOUSE-
NORTH POINT LIGHTHOUSE TO WIND POINT-
WIND POINT TO WINTHROP HARBOR ILLINOIS-
WISCONSIN ADJACENT OPEN WATERS OF LAKE MICHIGAN TO MID LAKE-
339 AM CST TUE FEB 6 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

WINDS AND WAVES MAY APPROACH SMALL CRAFT ADVISORY CRITERIA LATER
TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SMALL CRAFT ADVISORY MAY BE NEEDED ON WEDNESDAY...AND AGAIN
FRIDAY AND SATURDAY.

WWW.WEATHER.GOV/MKX
MBK

In the hours before

Special weather statement, Feb 6, 4:11 AM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
411 AM CST TUE FEB 6 2007

WIZ056-062>072-061500-
SAUK-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-LAFAYETTE-GREEN-ROCK-
WALWORTH-RACINE-KENOSHA-
INCLUDING THE CITIES OF...BARABOO...DODGEVILLE...MADISON...
JEFFERSON...LAKE MILLS...WAUKESHA...BROOKFIELD...MILWAUKEE...
DARLINGTON...MONROE...JANESVILLE...BELOIT...ELKHORN...
LAKE GENEVA...RACINE...KENOSHA
411 AM CST TUE FEB 6 2007

...SEVERAL INCHES OF SNOW EXPECTED IN PARTS OF SOUTH CENTRAL
WISCONSIN TODAY...

LIGHT SNOW WILL SPREAD INTO PORTIONS OF SOUTH CENTRAL AND
SOUTHEAST WISCONSIN EARLY THIS MORNING. THE SNOW WILL CONTINUE FOR
3 TO 6 HOURS...AND DIMINISH DURING THE EARLY TO MIDDLE PORTION OF
THE AFTERNOON.

THE MONROE...DARLINGTON..SHULLSBURG AND DODGEVILLE AREAS ARE
EXPECTED TO RECEIVE THE HEAVIEST SNOWFALL OF 1 TO 3 INCHES.
BETWEEN 1 AND 2 INCHES OF LIGHT SNOW IS EXPECTED TO THE EAST AND
NORTH OF THIS AREA FROM AROUND REEDSBURG TO MADISON TO
JANESVILLE...RACINE AND KENOSHA.

ANYWHERE FROM A DUSTING TO AN INCH IS EXPECTED IN MUCH OF THE
MILWAUKEE METRO AREA AS WELL AS BEAVER DAM...WITH LITTLE IF ANY
SNOW ACCUMULATION EXPECTED FARTHER NORTH IN FOND DU LAC AND
SHEBOYGAN.

DUE TO THE VERY COLD TEMPERATURES AND LIGHT...FLUFFY NATURE OF THE
SNOW...UNTREATED ROADWAYS ARE EXPECTED TO BECOME QUITE SLIPPERY
THIS MORNING...ESPECIALLY SOUTHWEST OF MADISON WHERE THE HEAVIEST
SNOWFALL IS ANTICIPATED.

MBK/MAF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Dane

When
February 6, 5:00 AM CST to 6:00 PM CST
Where
Dane forecast zone
Reported by
Newspaper
Coordinates
43.067, -89.418 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2007Every state in 2007This day in weather historyWarnings in Wisconsin, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 17675.